Tornadoes · United States · Georgia · 2025
EF1 tornado, Gnesville Cotton Mil, Georgia, May 2, 2025
This EF1 tornado ran 2.8 miles across Hall County on May 2, 2025, touching down at 6:55 PM EDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 2, 2025
- Touchdown
- 6:55 PM EDT (22:55 UTC)
- Lifted
- 7:04 PM EDT (23:04 UTC)
- On the ground
- 9 minutes
- Path length
- 2.8 miles (4.4 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hall County
- Touchdown point
- 34.334, -83.846
- Lift-off point
- 34.373, -83.842
- Record number
- 2505021655-01
The damage survey
16 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A quasi-linear convective system moved across northwest Georgia during the afternoon and evening hours of May 2nd along a modest cold front. Winds damage and some hail were the main threats, however conditions became less conducive to severe weather south and east of I85. Complex outflow interactions along the edge of one of the northern embedded cells managed to produce a brief EF1 tornado which crossed Lake Lanier. The lowest radar scan was above the strong rotation signature.
A rogue mini-supercell produced a relatively brief tornado over|the northern part of Lake Lanier, just several miles north of|Gainesville, in Hall County during the early evening hours|Friday, May 2nd. Fortunately, the tornado, which was on the|ground for about 9 minutes (2.7 miles), traveled mainly over|water between coves and bluffs along the lake. Much of the damage|was to various trees that were either snapped or uprooted. Initial|damage was noted off of Thompson Bridge Road (Hwy 60) near|Lakewood Baptist Church where at least 10-15 large trees were|uprooted in a narrow path. Across Hwy 60, additional trees were|down across an apartment complex along N Cliff Colony Drive. The|tornado then went over the lake/water where numerous eye-witness|(video) accounts were starting to come in. The next point of|damage was near the west-end of Basin Road where several trees|were snapped or uprooted. The tornado continued to travel|generally north going over mostly water and an uninhabited|bluff/island. Significant damage occurred over The Bluffs along|Cochran Road and Willow Trace. Here, at least 5-7 residences had|several large trees snapped or uprooted. Thankfully, no|structural damage happened. In this area, and back early in the|tornado's track, tree damage is consistent with peak winds around|90 MPH (an EF1) rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:54 UTC | 17:26 UTC | Severe Thunderstorm Warning | FFC |
| 17:01 UTC | 17:29 UTC | Severe Thunderstorm Warning | FFC |
| 23:54 UTC | 00:30 UTC | Severe Thunderstorm Warning | FFC |
| 00:07 UTC | 03:05 UTC | Severe Thunderstorm Watch | FFC |
| 01:26 UTC | 02:03 UTC | Severe Thunderstorm Warning | FFC |
| 01:28 UTC | 02:04 UTC | Severe Thunderstorm Warning | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at May 2, 3:05 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 2, 3:05 PM EDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 305 PM EDT Fri May 2 2025 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Saturday) Issued at 304 PM EDT Fri May 2 2025 Key Messages: - Thunderstorms are ongoing across portions of far north Georgia this afternoon, which are capable of producing hail and damaging wind gusts. - Another round of thunderstorms and potential severe weather is expected to enter north Georgia this evening into tonight - More widespread rain is forecast on Saturday, especially to the north of I-85. An Enhanced Risk (level 3 of 5) from SPC remains in place across the far northwest corner of the area, in Dade, Walker, Chattooga, Floyd, and Catoosa counties with a Slight Risk (level 2 of 5) across far north Georgia. Isolated thunderstorms have begun to develop across north Georgia, roughly to the north of I-20. High temperatures this afternoon are expected to rise into the mid to upper 80s this afternoon. Considering these aforementioned high temperatures and dewpoints in the 60s, SBCAPE values will largely peak between 2000- 3000 J/kg this afternoon. With 700-500 mb lapse rates between 6.5-7 C/km across north Georgia, these storms will be capable of producing gusty winds and hail, with hail up to 1 inch already observed. As a cold front advances into west TN late this afternoon into the evening, another round of thunderstorms will arrive as an organized line of storms moves into far northwest Georgia. With strong surface- based instability and 0-6 km bulk shear values around 40 kts, damaging wind gusts will be the primary threat with any severe thunderstorms associated with this complex. Furthermore, hi-res guidance indicates 30-35 kts of 0-1 km shear along with 0-1 km storm relative helicity between 100-150 m2/s2 across portions of extreme northwest Georgia and ahead of the frontal boundary in the hours around sunset. Here, a brief tornado or two cannot be ruled out if all ingredients are in alignment this evening. The cold front itself will advance into the state late tonight and into early Saturday afternoon. Once it pushes further into Georgia, it will begin to slow as the parent low pressure system and better upper level support move away to the northeast. As such, most of the models have it losing steam and stalling by the time it reaches the metro Atlanta area. The boundary will provide a focus for showers and thunderstorms, with likely to categorical PoPs forecast by the afternoon and into the evening. High temperatures will be limited to the 70s roughly along and north of I-85 and in the 80s to the south with lesser cloud cover and a later onset time for precipitation. A few storms will once again be capable of becoming strong to severe, capable of producing damaging wind gusts and hail. A Marginal Risk (level 1 of 5) has been diagnosed across the entire forecast area. Rainfall totals through Saturday are forecast to range from 1-2 inches roughly along and north of the I-85 corridor, with locally higher amounts possible with stronger storms that occur. Rainfall amounts will then be progressively lower to the south and east. King && .LONG TERM... (Sunday morning through next Thursday) Issued at 304 PM EDT Fri May 2 2025 No major changes made to the extended forecast. An upper low will be slowly moving NE across the Mid MS and Ohio Valley Regions Sun through Tue. At the surface, showers and thunderstorms will likely be ongoing Sunday morning as a result of a cold front moving through. Progression of this system is trending slightly slower per latest guidance so depending on how far the front progresses, there may be lingering shower and thunderstorm chances Sunday afternoon across portions of east-central GA. Isolated strong to severe thunderstorms cannot be ruled out during peak heating. The upper low becomes more centered over the Ohio Valley and the surface front largely southeast of the forecast area by Monday. Again, depending on how far the front progressions far east-central GA may still see isolated thunder chances Monday afternoon. Drier and cooler conditions will kick off the work week. As mentioned in previous forecasts, an omega block type pattern looks to set up -- ridge across the Central US and a low on either side -- which will promote drier and cooler conditions. Confidence remains low as to where exactly the eastern low and central ridge set up but as a general rule of thumb with northerly flow and a surface high set up mostly dry and cool conditions will prevail early next week. Beyond midweek models begin to diverge, though unsettled weather looks to return late next week. Forecast daytime temperatures will start off in the 70s to low 80s and gradually warm back up into the upper 70s to mid 80s by the end of the period. Forecast lows dip into the 40s to low 50s Monday morning becoming more mild with lows in the 50s and 60s by midweek. 01 && .AVIATION... (18Z TAFS) Issued at 157 PM EDT Fri May 2 2025 Scattered thunderstorms are ongoing to the north of I-20, including around RYY and AHN. A TEMPO for TSRA is also being carried at ATL from 20-23Z this afternoon. Outside of thunderstorms, conditions will be VFR this afternoon with a cu field between 035-050. As a cold front advances closer to north GA, a line of showers and thunderstorms is anticipated to move across north Georgia between 00-06Z, though some uncertainty remains with the exact timing. Precipitation chances will become more widespread and ceilings will lower to MVFR across the area Saturday afternoon. Winds will be SW at 5-10 kts through the period, with occasional gusts of 15-20 kts this afternoon. //ATL Confidence...18Z Update... Medium confidence on wx timing. High confidence on all other elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 61 80 57 76 / 20 70 80 20 Atlanta 62 76 57 74 / 30 90 70 10 Blairsville 56 71 50 69 / 70 90 80 20 Cartersville 59 74 52 72 / 50 90 60 10 Columbus 62 79 58 77 / 10 80 80 10 Gainesville 61 76 56 72 / 40 80 80 10 Macon 62 84 60 79 / 10 60 90 20 Rome 59 74 52 72 / 60 90 50 10 Peachtree City 59 77 54 75 / 20 80 80 10 Vidalia 65 88 64 82 / 10 50 80 50 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...King LONG TERM....01 AVIATION...King
Hazardous weather outlook, May 2, 6:35 PM EDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 635 PM EDT Fri May 2 2025 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-032245- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 635 PM EDT Fri May 2 2025 This Hazardous Weather Outlook is for north and central Georgia. .DAY ONE...Tonight... A line of thunderstorms is forecast to impact portions of north Georgia this evening into tonight. Some, if not many, storms will be severe, with damaging wind gusts up to 60 mph and hail up to the size of a quarter. A Severe Thunderstorm Watch is in effect until 11 PM tonight for portions of north Georgia. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered thunderstorms are expected across north and central Georgia over the weekend, with the greatest potential for severe storms expected on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight, but Spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, May 2, 5:06 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
506 PM EDT Fri May 2 2025
GAZ001>003-022130-
Catoosa GA-Walker GA-Dade GA-
506 PM EDT Fri May 2 2025
...A strong thunderstorm will impact portions of northwestern
Catoosa, northwestern Walker and northeastern Dade Counties through
530 PM EDT...
At 506 PM EDT, a strong thunderstorm was over Cooper Heights, or near
Trenton, moving northeast at 30 mph.
HAZARD...Up to 40 mph wind, dime sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Trenton, Fort Oglethorpe, Chickamauga, Lookout Mountain, Chattanooga
Valley, Wildwood, Fairview, New England, Chattanooga Valley,
Morganville, Hooker, Cloudland Canyon State Park, Cooper Heights, and
Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3479 8529 3478 8542 3481 8553 3498 8547
3498 8521
TIME...MOT...LOC 2106Z 211DEG 26KT 3483 8542
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHLocal storm report, May 2, 5:41 PM EDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
541 PM EDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Tstm Wnd Dmg 2 W Tate 34.42N 84.42W
05/02/2025 Pickens GA Emergency Mngr
One tree down 3 miles south of Jasper.
&&Local storm report, May 2, 5:46 PM EDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
546 PM EDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail Trion 34.54N 85.31W
05/02/2025 E0.70 Inch Chattooga GA Emergency Mngr
Dime sized hail reported near the Trion
Recreation Center.
&&Special weather statement, May 2, 5:57 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
557 PM EDT Fri May 2 2025
GAZ001>004-022230-
Whitfield GA-Catoosa GA-Walker GA-Dade GA-
557 PM EDT Fri May 2 2025
...A strong thunderstorm will impact portions of Catoosa,
northwestern Walker and northeastern Dade Counties through 630 PM
EDT...
At 556 PM EDT, a strong thunderstorm was over Cooper Heights, or 8
miles northwest of Lafayette, moving northeast at 40 mph.
HAZARD...Nickel sized hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to exposed surfaces is possible.
Locations impacted include...
Ringgold, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Chattanooga Valley, Lakeview, Indian Springs, Graysville, Blue
Spring, Wildwood, Fairview, Boynton, Chattanooga Valley, Cloudland
Canyon State Park, and Cooper Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northwestern Georgia.
&&
LAT...LON 3487 8503 3487 8522 3472 8533 3478 8550
3498 8543 3499 8496
TIME...MOT...LOC 2156Z 215DEG 37KT 3481 8537
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPHLocal storm report, May 2, 6:24 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
624 PM EDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail 1 SSE Lookout Mountain 34.97N 85.35W
05/02/2025 E0.75 Inch Walker GA Amateur Radio
Estimated penny sized hail along Fairy Dell
Trail.
&&Special weather statement, May 2, 6:31 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
631 PM EDT Fri May 2 2025
GAZ023-022300-
Hall GA-
631 PM EDT Fri May 2 2025
...A strong thunderstorm will impact portions of northeastern Hall
County through 700 PM EDT...
At 631 PM EDT, a strong thunderstorm was over Gainesville, moving
north at 15 mph.
HAZARD...Up to 40 mph wind, dime sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Gainesville, Clermont, and Murrayville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3442 8366 3426 8377 3429 8391 3447 8392
3447 8391 3446 8391 3446 8389 3447 8388
3448 8378
TIME...MOT...LOC 2231Z 193DEG 14KT 3431 8385
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
10.9 hours before the tornado, 125 km from the path. May 2, 2025.
- Mixed-layer CAPE
- 1206 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 4.8 K/km
Peachtre/Fal Fld, GA (KFFC), 00:00Z
1.1 hours after it, 125 km from the path. May 3, 2025.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 727 J/kg
- Mixed-layer LCL
- 1900 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 7.7 K/km
The radar
The Atlanta radar (KFFC), 129 km away, was scanning. The volume nearest the touchdown began at 22:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:45 UTC | HAIL 1.25 | 3 Nnw Gainesville | Hall, GA | Estimated Half Dollar Hail along Thompson Bridge Road. |
| 00:40 UTC | HAIL 1 | 4 Ese Talmadge | Pickens, GA | Estimated Quarter-sized hail near the intersection of Pettit Road and Henderson Mountain Road. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2025 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of May 2, 2025
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.